advertisement
 

  Back to Ask the Diabetes Team Ask the Diabetes Team
Question:

From Dundas, Ontario, Canada:

Our eight year old son was diagnosed almost a year ago. It appears his honeymoon ended about three to four months ago. However, he has never gone back to a nighttime injection. We give him 5 R & 13 NPH in the morning and will give him 1-4 units of H depending on his supper meal. At bedtime, he is normally in good range and will wake up normally one to two points higher or lower from when he went to bed. Normally it will only increase if he went to bed around 5.0 mmol/L [90 mg/dl], and other times he wakes up almost exactly the same. Basically, there is no consistency of either always going up or always dropping. Each time is different, but not by a lot. His last A1c test was 7.0% (which we were told was excellent), and his previous one was 7.3%. We are worried if we are "starving" his body of a base of insulin required by the human body to take care of the growth of his various organs. Are we possibly causing organ or even brain "damage" by not giving him any N at night (fearing he most likely will go to low), or should we give him an 8:00 pm snack with some N?

Answer:

Keeping his blood sugars in a normal range is the goal of therapy with diabetes. This includes keeping his daily blood sugars that are tested with his home meter in a normal range as well as keeping his hemoglobin A1c in a normal range. Any child with diabetes will have fluctuations in blood sugars. One should work to keep averages in your goal range. You aren't necessarily starving his body of basal insulin right now, but I would suggest that he will soon need a basal insulin as his honeymoon ends.

Review blood sugars frequently with your diabetes team, and they will let you know when it becomes necessary to start up a basal insulin at dinnertime or bedtime.

MSB

DTQ-20001102102020
Original posting 20 Nov 2000
Posted to Honeymoon and Daily Care

  
advertisement


                 
  Home Return to Top

Last Updated: Tuesday April 06, 2010 15:09:16
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.

This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
By using this site, you agree to our Terms of Use, Legal Notice, and Privacy Policy.
© Children with Diabetes, Inc. 1995-2015. Comments and Feedback.